Alert archive / Michigan / River Flood Warnings in 2018

River Flood Warning 1, NWS Grand Rapids, MI

January 22, 2018Clinton County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Jan 22, 2018, 11:50 AM EST for Clinton County, Michigan. It took effect at Jan 22, 2018, 7:00 PM EST. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Jan 22, 2018, 11:50 AM EST (16:50 UTC)
In effect from
Jan 22, 2018, 7:00 PM EST
Expired
Jan 24, 2018, 1:00 AM EST
In force
30 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Looking Glass River near Eagle (EAGM4).

Action stage
5 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04114498, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

201 
WGUS43 KGRR 221650
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
1150 AM EST Mon Jan 22 2018

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Looking Glass River Near Eagle affecting Clinton County

.Runoff from rainfall last night and today will run off the frozen 
ground and into the river tonight, causing river levels to quickly
rise. The following forecast is based on observed and forecast 48 
hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.

This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC037-231850-
/O.NEW.KGRR.FL.W.0001.180123T0000Z-180124T0600Z/
/EAGM4.1.ER.180123T0000Z.180123T0300Z.180124T0600Z.NO/
1150 AM EST Mon Jan 22 2018

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Looking Glass River Near Eagle.
* from this evening to late Tuesday night.
* At 11:30 AM Monday the stage was 4.7 feet.
* Flood stage is 7.0 feet.
* Minor Flooding is forecast.
* Forecast, rise above flood stage by this evening and continue to 
  rise to near 8.3 feet by late tonight. The river will 
  fall below flood stage by late Tuesday night.
* Impact, at 8.0 feet...Expect minor flooding of homes in Dewitt and 
  along the Looking Glass River between Dewitt and Eagle. River 
  levels flood warming hut, playground, pavilion, and ball field in 
  Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 8.4 feet 
  on Apr 7 2017.  

&&

LAT...LON 4290 8489 4286 8474 4287 8455 4281 8455
      4279 8474 4283 8489             

$$
2 follow-up statements
080 
WGUS83 KGRR 230200
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
900 PM EST Mon Jan 22 2018

...The flood warning continues for the following river in Southwest 
Lower Michigan...

  Looking Glass River Near Eagle affecting Clinton County

.Just under an inch of rain fell in the basin on Monday. The river is
quickly rising and minor flooding is expected over the next few days.
The following forecast is based on observed and forecast 48 hour 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC037-240400-
/O.EXT.KGRR.FL.W.0001.000000T0000Z-180126T0600Z/
/EAGM4.1.ER.180123T0600Z.180124T1200Z.180125T1800Z.NO/
900 PM EST Mon Jan 22 2018

The Flood Warning continues for
  the Looking Glass River Near Eagle.
* until late Thursday night.
* at 7:45 PM Monday the stage was 6.6 feet.
* Flood stage is 7.0 feet.
* Minor Flooding is forecast.
* Forecast, the river will rise above flood stage early Tuesday 
  morning and continue to rise to near 7.4 feet by early Wednesday.
  The river will fall below flood stage by Thursday afternoon.
* Impact, at 7.0 feet...Expect minor flooding of homes in Dewitt and 
  along the river between Dewitt and Eagle. Flooding occurs in 
  Riverside Park in Dewitt and Looking Glass Valley Park in Wacousta.
* Flood history, this crest compares to a previous crest of 7.3 feet 
  on Apr 11 2017.

&&

LAT...LON 4290 8489 4286 8474 4287 8455 4281 8455
      4279 8474 4283 8489             

$$

CAS
150 
WGUS83 KGRR 231643
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
1143 AM EST Tue Jan 23 2018

 ...The Flood Warning has been cancelled and downgraded to a Flood 
Advisory for the following river in Southwest Lower Michigan...

  Looking Glass River Near Eagle affecting Clinton County

.Between a half inch and one inch of rain fell across the area on 
Monday. This combined with snowmelt and the potential for ice jams 
will cause rising rivers that will likely climb out of their banks.
The following forecast is based on observed and forecast 48 hour 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC037-231713-
/O.CAN.KGRR.FL.W.0001.000000T0000Z-180126T0600Z/
/EAGM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1143 AM EST Tue Jan 23 2018

The Flood Warning is cancelled for
  the Looking Glass River Near Eagle.
  and has been downgraded to a Flood Advisory.
* at 10:45 AM Tuesday the stage was 6.1 feet.
* Flood stage is 7.0 feet.
* Forecast, the river crested below flood stage at 6.6 feet.  The 
  river will fall to 6.3 feet by tomorrow morning.
* Impact, at 6.0 feet...Expect minor flooding of low lying wooded 
  areas.
* Flood history, this crest compares to a previous crest of 6.3 feet 
  on May 16 2001.  

&&

LAT...LON 4290 8489 4286 8474 4287 8455 4281 8455
      4279 8474 4283 8489             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jan 22, 6:50 AM EST, 5 hours earlier.

Area forecast discussion, Jan 22, 6:50 AM EST, 5 hours before
Area Forecast Discussion
National Weather Service Grand Rapids MI
650 AM EST Mon Jan 22 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 304 AM EST Mon Jan 22 2018

A storm system will track through the region today and into
tonight...bringing rain and even a few thunderstorms to the area.
As the storm pulls away on Tuesday...any remaining rain will
change to snow...especially in the afternoon. An area of high
pressure will move in for the middle part of the week leading to
mostly dry weather.

&&

.UPDATE...
Issued at 539 AM EST Mon Jan 22 2018

The dense fog had diminished considerably as the heavier showers
moved in. The forecast has been updated to remove the dense fog
advisory.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 304 AM EST Mon Jan 22 2018

Models are in reasonable agreement in showing a deepening area of
low pressure tracking northeastward through the Great Lakes Region
Today and into Tonight. This system will be rather dynamic with a
favorable coupled upper level jet. The combination of strong lift
and a very moist airmass with pwat values well over 200 percent
above normal will support widespread rain...especially this
morning. There could even be a few thunderstorms as elevated
instability will advect in from the southwest this morning and is
then forecasted to persist for the afternoon. Will maintain the
high pops and show a northeastward progression of the thunderstorm
risk today. Will keep the dense fog advisory going til 7 am...and
may need to extend it depending on how the showers moving in
impacts the thicker fog.

A mid level dry slot moves in from the southwest this afternoon
and evening. Will lower the pops into the evening as a result.
There is still some uncertainty as to how quickly we transition
over to snow and how much precipitation will be around. The latest
trend supports a slower transition. Will trend the forecast this
way. There is still a risk for snow related impacts on
Tuesday...with the High Res Euro trying to lower surface
temperatures below freezing in the afternoon.

.LONG TERM...(Wednesday night through Sunday)
Issued at 304 AM EST Mon Jan 22 2018

There may be a few snow showers along the lake shore at the start of
the long term, but they won't last long. H8 temps are marginal at
best and will begin to warm Wednesday night. A upper ridge will
quickly build into the Great Lakes and we'll see a couple of dry
days.

A cold front will move across the state Friday night. Dynamics with
this front are fairly weak as the supporting sfc low is well north
in Ontario and the trailing upper trough if mostly diffuse. Moisture
pooling along the front may lead to some rain showers Friday night
and Saturday and a few rain showers associated with the upper trough
Saturday night into Sunday will mix with and then turn to light snow
showers as colder air flows in behind the departing cold front. This
system doesn't look like a big pcpn producer.

Friday and Saturday will be the warmest days when temperatures climb
into the 40s. Otherwise, highs will be in the mid 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 644 AM EST Mon Jan 22 2018

A powerful storm is forecasted to push through the TAF sites
today with impacts expected. Widespread IFR and lower conditions
around the region to start the period. There were even a few
thunderstorms to the southwest of KMKG moving northeast. These low
conditions are expected to persist for much of the morning along
with a risk for thunderstorms...but as we go through the
afternoon...the clouds may start to break up from the
southwest...especially from mid afternoon on. However...the
atmosphere remains unstable...thus toward evening...storms my
start to develop upstream and overhead. Aviators will need to
monitor trends through the day.

Moisture wrapping around the departing storm later tonight could
support a return of the low conditions.

&&

.HYDROLOGY...
Issued at 214 PM EST Sun Jan 21 2018

A complete melting of the natural snowpack is expected by Monday
in the Grand, Kalamazoo, and Muskegon river basins. This will
release a quarter to perhaps half inch of water. Rain totals on
Monday will mostly range between 0.6 and 1.2 inches (ECMWF and
ensemble have been consistently lower than GFS and ensemble).
Depth of frozen soil varies but overall expect the ground to
remain frozen enough to allow efficient runoff.

A number of river forecast points will likely rise above bankfull
in the upcoming week. There is a chance of minor flood stage being
reached at a few sites (of earliest concern are Holt and Eagle),
particularly if higher rainfall totals verify. A breakup of river
ice is expected, and any ice jams that form can cause
unpredictable fluctuations in water levels. Road closures are
possible in low spots near river banks. Water could also approach
buildings in flood prone areas.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...MJS
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...MJS
HYDROLOGY...CAS
Hazardous weather outlook, Jan 22, 4:00 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
400 AM EST Mon Jan 22 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
400 AM EST Mon Jan 22 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Fog could be locally dense early this morning.

Minor urban and poor drainage flooding may occur. A few non
severe thunderstorms will be possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow may impact travel conditions Tuesday mainly north of I-96.

Water levels may rise considerably this week on area rivers due
to the possible heavy rain today along with moving ice.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 22, 9:13 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
913 AM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HEAVY RAIN       2 W ADA                 42.95N 85.53W
01/22/2018  M0.25 INCH       KENT               MI   NWS EMPLOYEE

            ONE HOUR RAINFALL 745-845 AM. STORM TOTAL 0.50 STORM
            TOTAL.

&&

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:03 PM ESTRiver Flood AdvisoryGRRIngham5 days
Jan 21, 9:03 PM ESTRiver Flood AdvisoryGRRIngham6 days
Jan 21, 9:03 PM ESTRiver Flood AdvisoryGRRIonia7 days
Jan 21, 9:03 PM ESTRiver Flood AdvisoryGRRKent6 days
Jan 21, 9:03 PM ESTRiver Flood AdvisoryGRRKent7 days
Jan 21, 9:03 PM ESTRiver Flood AdvisoryGRRKent7 days
Jan 21, 9:03 PM ESTRiver Flood AdvisoryGRRBarry6 days
Jan 21, 9:03 PM ESTRiver Flood AdvisoryGRRKent5 days
Jan 21, 9:03 PM ESTRiver Flood AdvisoryGRRMason6 days
Jan 22, 12:00 PM ESTRiver Flood AdvisoryGRRIngham5 days

Nearby

River Flood Warnings in Michigan, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.